Cookie policy notice

By continuing to use this site you agree to our cookies policy below:
Since 26 May 2011, the law now states that cookies on websites can ony be used with your specific consent. Cookies allow us to ensure that you enjoy the best browsing experience.

This site is intended for health professionals only

At the heart of general practice since 1960

Warning to GPs over rosiglitazone safety

NHS prescribing advisers have waded into the debate over the safety of rosiglitazone, warning the evidence suggested GPs should be ‘very cautious' over its use.

The National Prescribing Centre concluded in its latest MeReC Extra bulletin there was evidence that the drug might indeed raise the risk of myocardial infarction.

It was also associated with adverse effects on LDL cholesterol, weight and rates of congestive heart failure, the centre warned.

It pointed to a recent analysis in the New England Journal of Medicine linking use of the drug to increased rates of MI, and emphasised that these estimated dangers were applied to patients with a ‘low baseline risk' of MI – only 0.8% over two years.

The report concluded: ‘Many patients with diabetes will be at a higher cardio-Vascular risk than this. It raises important questions regarding the cardiovascular safety of rosiglitazone.'

It added that controlling the blood pressure of patients with type 2 diabetes was more effective than the control of blood glucose, and that metformin was the drug of first choice – especially with patients who were overweight.

Rate this article 

Click to rate

  • 1 star out of 5
  • 2 stars out of 5
  • 3 stars out of 5
  • 4 stars out of 5
  • 5 stars out of 5

0 out of 5 stars

Have your say